Oklahoma, 2018

Drought in Oklahoma, August 1 to 31, 2018

August 1 to 31, 2018 · NWS OUN · 26 events in 26 counties and zones

Severe to extreme drought persisted across southwest Oklahoma and parts of north central Oklahoma, while south central Oklahoma saw a little bit of improvement.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe to extreme drought persisted across southwest Oklahoma and parts of north central Oklahoma, while south central Oklahoma saw a little bit of improvement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 31, 10:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1122 PM CDT Tue Jul 31 2018

.DISCUSSION...
06Z TAFs.

&&

.AVIATION...
VFR conditions will prevail with light and variable winds.

&&

.PREV DISCUSSION... /issued 944 PM CDT Tue Jul 31 2018/

UPDATE...
Slight modifications to hourly temps and dewpoints based on latest
observation trend, but no significant changes needed.
Temperatures close to 60 degrees still expected tonight with clear
skies, light wind, and drier than average air. Most lows will be
about 10 degrees below average, which I think most will appreciate
this time of year.

PREV DISCUSSION... /issued 659 PM CDT Tue Jul 31 2018/

DISCUSSION...
00Z TAFs.

AVIATION...
VFR conditions will prevail. The diurnal cumulus will dissipate
and winds will become light and variable early this evening.

PREV DISCUSSION... /issued 254 PM CDT Tue Jul 31 2018/

DISCUSSION...
An anomalously low mid-level trough (almost two standard
deviations normalized anomaly) has brought relatively cool and dry
air across the Southern Plains.

Light winds, dew points in the upper 50s to low 60s, and clear
skies will allow for another cool night with low temperatures in
the 50Fs and 60Fs. Opted to trend toward the colder end of
guidance based on the aforementioned conditions.

For Wednesday, temperatures will moderate to closer to average as
southerly winds return with the eastward shift of the surface
ridge.

By late Wednesday into early Thursday, a shortwave trough is
forecast to rotate around the eastern periphery of the mid-level
ridge. This will result in a chance of showers and thunderstorms,
especially across western Oklahoma and adjacent parts of Texas.

Seasonably hot temperatures are expected toward the latter half
of the week into the upcoming weekend. A shortwave trough that is
forecast to eject into the Plains on Saturday may result in
showers/storms affecting northern Oklahoma.

Temperatures may return to above average by early next week as a
low-level 850 mb thermal ridge with veered, south-southwest flow
develops across the Southern Plains.

Forecast uncertainty begins to increase by Tuesday as the 31/12Z
GFS and ECMWF differ on the location and amplitude of an eastern
U.S. mid-level trough.

The GFS has a higher-amplitude trough with an attendant cold
front moving into the area late Tuesday with showers/storms. On
the other hand, the ECMWF has a lower-amplitude trough with a
weaker front that dissipates across the Central Plains. The
experimental FV3-GFS is closer to the ECMWF solution. Therefore,
will keep it dry on Tuesday for now.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  89  67  91 /   0   0  10  10
Hobart OK         63  92  68  93 /   0   0  20  10
Wichita Falls TX  65  94  70  94 /   0   0  10  10
Gage OK           58  90  66  92 /   0   0  10  10
Ponca City OK     61  90  65  92 /   0   0   0   0
Durant OK         65  91  66  93 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/01
Hazardous weather outlook, Jul 31, 10:49 AM CST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Tue Jul 31 2018

OKZ004>048-050>052-TXZ083>090-011700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Tue Jul 31 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a slight chance of thunderstorms over western Oklahoma
and adjacent parts of Texas Wednesday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Kay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Noble

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Ellis

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Beckham

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Greer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Dewey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Custer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Washita

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Kiowa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Tillman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Blaine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Caddo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Comanche

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Cotton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Stephens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Carter

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Love

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Marshall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Johnston

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Bryan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Drought, Atoka

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780647, 780648, 780649, 780650, 780651, 780652, 780653, 780654, 780655, 780656, 780657, 780658, 780659, 780660, 780661, 780662, 780663, 780664, 780665, 780666, 780667, 780668, 780669, 780670, 780671, 780672.